Montana, 2008High Wind in Montana, December 1, 2008
December 1, 2008 · NWS TFX · 2 events in 2 counties and zones
An upper level disturbance moving over the Rocky Mountains contributed to high winds along the Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moving over the Rocky Mountains contributed to high winds along the Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 1, 10:30 AM MST, 2 hours earlier.
Area forecast discussion, Dec 1, 10:30 AM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1030 AM MST MON DEC 1 2008
.UPDATED FOR AVIATION...
TODAY...UPDATE TO ZONES PLANNED BY 930...THE MAIN FEATURE FOR
TODAY REMAINS THE HIGH PRESSURE RIDGE OVER THE ROCKIES. STRONG
WINDS ALOFT ARE BEING ENHANCED BY THE PASSAGE OF A SHORTWAVE AND
STRONG...GUSTY WINDS WILL CONTINUE THROUGH TODAY AND THIS
EVENING...CURRENT HIGH WIND WARNING WILL CONTINUE. WITH A WARM
AND DRY AIRMASS...NEAR RECORD TEMPS ARE EXPECTED ACROSS THE
ROCKIES AND ADJACENT PLAINS. WILL UPDATE TO FRESHEN FIRST PERIOD
SKY COVER AND POPS. WILL ALSO BOOST WINDS A BIT FOR THE REMAINDER
OF THIS MORNING. ZELZER
&&
.AVIATION...
UPDATED 1730Z.
INCREASING STRONG AND GUSTY WINDS WILL BE THE MAIN AVIATION IMPACT
THROUGH THIS EVENING...FOLLOWED BY THE ARRIVAL OF STRONG CANADIAN
FRONTAL BOUNDARY BY EARLY TUESDAY MORNING. VFR CONDITIONS WILL
PREVAIL THROUGH 08Z TONIGHT UNDER BROKEN MID CLOUD-COVER. WINDS
ALOFT STEADILY INCREASE THROUGH THIS AFTERNOON AS SURFACE PRESSURE
GRADIENTS TIGHTEN WITH LOW PRESSURE MOVING EAST ACROSS ALBERTA AND
SASKATCHEWAN. GUSTS IN EXCESS OF 40KTS WILL BE POSSIBLE BY THIS
AFTERNOON AND EVENING ACROSS MUCH OF NORTH CENTRAL MT WITH GUSTS IN
EXCESS OF 60 KTS POSSIBLE ALONG THE ROCKY MTN FRONT AND ADJACENT
PLAINS. A STRONG CANADIAN FRONTAL BOUNDARY WILL CROSS THE BORDER
AROUND 08Z TONIGHT REACHING THE KCTB AND KHVR TERMINALS BY 10Z. A
SHARP WIND SHIFT TO THE NORTH IS EXPECTED WITH THE FRONTAL PASSAGE
ALONG WITH RAPIDLY DETERIORATING CONDITIONS IN SN AND BLSN. THIS
FRONTAL BOUNDARY WILL CONTINUE SOUTH...IMPACTING THE REMAINDER OF
CENTRAL MT AFTER 12Z TUES. WILLIAMSON DC
&&
.PREV DISCUSSION...
/ISSUED 442 AM MST MON DEC 1 2008/
TODAY THROUGH WEDNESDAY...A RATHER COMPLEX AND ACTIVE WEATHER
PATTERN IS IN STORE FOR THE AREA DURING THE NEXT 48 HOURS. A
POSITIVE TILT UPPER RIDGE OVER THE AREA WILL BE SLOWLY FLATTENED
THIS MORNING. A STRONG DOWNSLOPE SURFACE GRADIENT WILL PERSIST
ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS. A HIGH WIND
WARNING REMAINS IN PLACE FOR THIS AREA. THE DOWNSLOPE WINDS WILL
ALLOW TEMPERATURES TO WARM TO NEAR RECORD READINGS THIS AFTERNOON.
AN UPPER TROF WILL BEGIN TO SWING ACROSS THE AREA TONIGHT. AN
ASSOCIATED SURFACE COLD FRONT WILL MOVE RAPIDLY OUT OF CANADA LATE
TONIGHT AND SWING ACROSS CENTRAL MONTANA BY EARLY TUESDAY MORNING.
SNOW AND BLOWING SNOW WILL ACCOMPANY THIS FRONT AND A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW HAS BEEN ISSUED FOR
MOST OF NORTH CENTRAL MONTANA FROM LATE TONIGHT THROUGH TUESDAY
AFTERNOON. THE SPEED OF THIS FEATURE WILL LIMIT SNOW AMOUNTS WITH
NORTH FACING SLOPES GETTING THE BRUNT OF THE SNOW. CONDITIONS WILL
IMPROVE ACROSS THE NORTH TUESDAY NIGHT AS THE FRONT CONTINUES TO
PUSH SOUTH. ISOLATED SNOW SHOWERS WILL LINGER ON
WEDNESDAY...MAINLY OVER HIGHER TERRAIN AS NORTHWEST FLOW ALOFT
PERSISTS. TEMPERATURES WILL BE WELL ABOVE SEASONAL AVERAGES TODAY
BUT DROP BELOW SEASONAL AVERAGES TUESDAY AND WEDNESDAY. EMANUEL
WEDNESDAY NIGHT THROUGH MONDAY NIGHT...MEDIUM RANGE MODELS HAVE COME
INTO FAIRLY GOOD AGREEMENT ON THE LARGE SCALE UPPER LEVEL FEATURES
THIS PERIOD BUT SOME SMALLER DIFFERENCES REMAIN IN LOWER TO MID
LEVEL FEATURES...ESPECIALLY BY LATER THIS WEEKEND INTO EARLY NEXT
WEEK...LEADING TO LOWER CONFIDENCE IN DETAILS LATE IN THE FORECAST.
WED NIGHT AND TUES WILL REMAIN COOL UNDER A NNW FLOW ALOFT WITH A
COOL SURFACE HIGH EAST OF THE ROCKIES. SOME LIGHT SNOW SHOWERS MAY
LINGER THROUGH WED NIGHT AND THURS...MAINLY OVER WESTERN AND
SOUTHERN ZONES AS A WEAK SHORTWAVE SLIDES BY TO THE W AND SW OF THE
REGION...PROVIDING SOME LIGHT OVERRUNNING. GRADUAL WARMING IS
EXPECTED IN THE THURS NIGHT THROUGH SAT PERIOD AS AN UPPER LEVEL
RIDGE BUILDS ONTO THE WEST COAST WITH THE SURFACE HIGH BEING
REPLACED BY A LEE-SIDE TROUGH WHICH WILL ALSO MEAN AN INCREASE IN
WINDS FRI AND SAT. MOISTURE IS FAIRLY LIMITED...BUT CANNOT RULE
OUT A FEW SHOWERS OVER THE HIGHER TERRAIN THROUGH THE PERIOD. MODELS
INDICATE THAT THE RIDGE WILL BEGIN TO BREAK DOWN IN THE SUN THROUGH
MON PERIOD AS A SERIES OF SHORTWAVES RIDE OVER THE RIDGE EVENTUALLY
CARVING OUT ANOTHER BROAD TROUGH OVER THE CENTRAL CONUS. NO
SIGNIFICANT COLD SURFACE AIRMASS IS SEEN AT THIS POINT TO MOVE IN AS
THE TROUGH DEVELOPS...SO HAVE ONLY TRENDED TEMPS DOWN BACK TOWARDS
SEASONAL NORMS BY EARLY NEXT WEEK WITH POPS NEAR CLIMATOLOGICAL
AVERAGES. HOENISCH
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 60 31 31 18 / 0 20 70 20
CTB 58 25 28 11 / 0 60 70 10
HLN 55 36 38 24 / 0 20 60 30
BZN 55 32 39 18 / 0 20 60 30
WEY 40 28 34 14 / 10 20 60 50
DLN 54 34 41 21 / 0 20 40 20
HVR 55 25 31 17 / 0 60 60 10
LWT 60 30 32 13 / 0 20 80 40
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 2 AM TO 5 PM MST TUESDAY FOR
MTZ009>014-044>051-054.
HIGH WIND WARNING UNTIL 2 AM MST TUESDAY FOR MTZ012-050-051.
HIGH WIND WARNING UNTIL 2 AM MST TUESDAY FOR MTZ009-010-044-046-
048-049.
&&
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 1, 5:53 AM MST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
553 AM MST MON DEC 1 2008
MTZ009-010-044-046-048-049-021300-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
553 AM MST MON DEC 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT TODAY. EXPECT WEST WINDS 25 TO 40
MPH WITH GUSTS TO 70 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE HIGH WIND WARNING CONTINUES UNTIL 2 AM MST TUESDAY.
ADDITIONALLY...A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW
IS IN EFFECT FROM 2 AM MST TUESDAY UNTIL 5 PM MST TUESDAY EVENING.
INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ012-050-051-021300-
CASCADE-JUDITH BASIN-FERGUS-
553 AM MST MON DEC 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT BEGINNING AT NOON MST TODAY.
EXPECT WEST WINDS 25 TO 35 MPH WITH GUSTS TO 60 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 AM MST TUESDAY.
ADDITIONALLY... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING AND
SNOW IS IN EFFECT FROM 2 AM MST TUESDAY UNTIL 5 PM MST TUESDAY
EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ011-013-014-045-047-054-021300-
HILL-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-LIBERTY-BLAINE-
MEAGHER-
553 AM MST MON DEC 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A LOW PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
FROM 2 AM MST TUESDAY UNTIL 5 PM MST TUESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008-015-052-053-055-021300-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN-
553 AM MST MON DEC 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A LOW PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A LOW PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, North Rocky Mountain Front
- When
- December 1, 12:30 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Trained Spotter
A wind gust to 77 mph was reported at Babb. Additionally, a wind gust to 80 mph was reported at East Glacier Park 1ENE (Two Medicine DOT site), a gust to 75 mphwas reported at Logan Pass in Glacier National Park, a gust to 58 mph was reported at Heart Butte.
High Wind, Southern Rocky Mountain Front
- When
- December 1, 1:04 PM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- Mesonet
A wind gust to 86 mph was reported at Dupuyer 9SW.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Illinois, December 1, 20084 deaths · 7 events
- Winter Weather in Kansas, December 1, 20081 death · 2 injured · $25,000 · 1 event
- Winter Storm in Wisconsin, December 1, 20081 death · 2 injured · 8 events
- Winter Storm in Wisconsin, December 1, 200820 injured · 6 events
- Drought in Texas, December 1 to 31, 2008$500,000 · 2 events
- Dense Fog in California, December 1, 20085 injured · 1 event
- Drought in Tennessee, December 1 to 31, 200820 events
- Heavy Snow in Michigan, December 1, 200816 events
- Drought in Wisconsin, December 1 to 31, 200815 events
- Drought in Texas, December 1 to 31, 200813 events
- Winter Weather in Georgia, December 1, 20081 injured · 4 events
- Drought in Virginia, December 1 to 15, 200810 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139845, 139848.